Nebraska, 2021

High Wind in Nebraska, November 11, 2021

November 11, 2021 · NWS CYS · 1 event in 1 county or zone

Strong frontal passage resulted in strong winds across South Dakota and portions of Nebraska including gusts around 50 MPH in the northern Nebraska Panhandle. Sustained winds around 40 MPH were recorded for over an hour near Hemingford northwest of Alliance.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong frontal passage resulted in strong winds across South Dakota and portions of Nebraska including gusts around 50 MPH in the northern Nebraska Panhandle. Sustained winds around 40 MPH were recorded for over an hour near Hemingford northwest of Alliance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 11, 10:37 AM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Nov 11, 10:37 AM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1037 AM MST Thu Nov 11 2021

.UPDATE...
Issued at 928 AM MST Thu Nov 11 2021

Plentiful AM sunshine has allowed for substantial low-level mixing
along the I-80 corridor between Rawlins and Cheyenne as 700-800 mb
flow continues to increase to 50+ knots per the latest VAD profile
from KCYS. Wind gusts have exceeded 70 MPH at ARL with gusts 45-55
MPH already being observed over the I-80 Summit & Foothills & some
sites over the adjacent valleys & high plains. There is still some
uncertainty with extensive cloud cover expected to develop late in
the afternoon along with questions regarding whether stronger low-
level subsidence will be able to spill out of the higher elevation
areas to help support 60+ MPH wind gusts for CYS/LAR. GFS sounding
data continues to suggest near dry-adiabatic lapse rates well into
the late afternoon/evening despite moistening profiles aloft along
w/ 50+ knots available near the top of the mixed layer. Local high
wind probabilistic guidance leans more toward elevated winds which
would peak closer to 55 MPH, but given recent observations believe
the risk of 60+ MPH gusts warrants High Wind Warning issuance over
the I-80 corridor between (and including) LAR & CYS. Will maintain
this warning until 06z even though the strongest winds will likely
be this afternoon into the early evening. Updates have been sent.

&&

.SHORT TERM...(Today and Friday)
Issued at 315 AM MST Thu Nov 11 2021

Winds continue to be the main weather story for the short term
period. Previous shift extended the High Wind Warning for
Arlington/Elk Mountain through Thursday evening. High Winds have
not been observed since 7 PM Wednesday with 60+ MPH gusts, however
still looks like a good call as gusts 45-55 MPH have been
persistent through most of the night. Additionally, in-house
guidance continues to point towards another uptick from elevated
to high winds for the North Snowy Range Foothills late this
morning into this afternoon. Strong 700mb flow returns despite
marginal CAG-CPR height gradients due to the inverted trough
extending westward towards the Green River basin. Looking like
winds should relax later tonight as a front passes through.

700mb flow over the northern Nebraska Panhandle reaches 50kts
early this afternoon with strong pressure gradients along the
backside of the upper low over the Northern Great Plains. Stronger
flow aloft arrives after 00z well past peak mixing as the surface
low in continues to deepen well to the east. High wind potential
looks greatest farther northeast in SD this afternoon.
Regardless, could still see wind gusts around 60 MPH for a brief
period Thursday afternoon, especially along the Pine Ridge.
Therefore, decided to upgrade to High Wind Warnings for Dawes and
northern Sioux Co in the Nebraska Panhandle while cancelling the
watch for Box Butte Co. However, wind gusts up to 50 MPH are
still possible for much of the Nebraska Panhandle this afternoon.
One limiting factor to the high winds is the potential cloud cover
that may limit the depth of mixing this afternoon. Latest HREF
guidance points towards the North Platte River Valley and areas to
the south to have the most cloud cover this afternoon.

In addition to the winds, another round of mountain snowfall is
expected for the Snowy and Sierra Madre. Moist 700mb upslope flow
will support light snowfall accumulations of 2 to 4 inches later
this afternoon and tonight mainly above 9 kft elevation.

Friday looks to be calmer than Thursday for winds in most spots
across the area as we remain under NWerly flow. However, gusts
across the area around 30-35 MPH are still very possible. One
exception could be portions of the southern Nebraska Panhandle.
NAEFS 700mb wind speed exceeds the November climatological 99.5th
percentile value as 65+ kt flow stick around from 12-15z Friday.
Could still see strong winds near Sidney early Friday morning.
Otherwise, temperatures begin a steady rise headed into the weekend
with steady 500mb height rises as a shortwave ridge axis
approaches.

.LONG TERM...(Friday night through Wednesday)
Issued at 315 AM MST Thu Nov 11 2021

Southeast Wyoming and western Nebraska will remain on the western
periphery of stronger mid and upper level flow through the
weekend. As such, the potential for strong winds will remain
elevated through this period. The first peak in potential strong
gusts will come on Saturday afternoon as a shortwave trough passes
well east of the region. MET guidance suggests an earlier peak in
strong winds over southeast Wyoming, around the 9z-18z timeframe,
as opposed to the MAV which favors the mid afternoon timeframe.
Current forecast favors more of a MAV flavor, given better
consistency in recent runs. After a brief downturn on Saturday
night, the secondary peak in winds looks to come during the Sunday
afternoon timeframe. Guidance has backed off notably on the
Sunday event compared to prior forecast packages as the Sunday
shortwave appears to have trended much weaker/farther east. Still,
sub-warning-level gusty winds will be possible in the typically
gusty areas of southeast Wyoming. Regarding precipitation, most of
the weekend should remain dry with only passing mid and upper-
level clouds. The two exceptions will be in the Snowy and Sierra
Madre ranges where isolated snow showers may dust the ground on
Friday night, and in the northwestern Nebraska panhandle where
some very light snow may also dust the ground on Sunday morning.
Impacts from any precipitation will be negligible through the
weekend.

Ridging moves in with a dry and less windy day expected on Monday.
By Tuesday and Wednesday of next week however, attention turns to
the next large trough moving in from the west. Both the GEFS and
ECMWF ensembles favor broad troughing during this midweek timeframe.
Expect cooler weather and a return to gusty westerly winds.
Precipitation looks hard to come by however, as the Pacific moisture
connection more or less cuts off before base of this trough passes
east of the Continental Divide. In fact, the ECMWF keeps things
completely dry through Tuesday and Wednesday, compared to the GFS
which produces some light snow for Southeast Wyoming in the Tuesday
evening-Wednesday morning timeframe. Overall, forecast confidence is
moderate to high through the long term. Primary adjustments in this
forecast package were slight increases to wind speeds and gusts in
the Saturday-Sunday timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1036 AM MST Thu Nov 11 2021

Strong and gusty winds are the primary aviation concern today. All
terminals are currently experiencing gusty winds. This will continue
throughout the day and into the overnight hours. Wyoming terminals
will see the strongest winds with gusts up to 45kts possible. KLAR
may even see gusts up to 50kts or more. For terminals in the
Nebraska Panhandle, winds could gust 35 to 40kts. KCDR may see gusts
up to 50kts or more. With the strong winds also comes a threat for
some LLWS across the area. Northwest winds at about 2,000 feet could
be 50kts or more. Later in the day and into the evening, some
increasing/lowering cloud cover is expected. However, this should
not affect VFR conditions during the day.

&&

.FIRE WEATHER...
Issued at 315 AM MST Thu Nov 11 2021

Minimal fire weather concerns the rest of this week through the
weekend. Strong winds are expected today across much of southeast
Wyoming and the Nebraska Panhandle with gusts exceeding 45 MPH for
most locations. Windy weather continues through the weekend with
afternoon RHs remaining above 30 percent, especially after
slightly drier conditions Today.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 PM MST this evening for WYZ110-
     115>118.

NE...High Wind Warning until 11 PM MST this evening for NEZ002-095.

&&

UPDATE...CLH
SHORT TERM...MB
LONG TERM...MAC
AVIATION...SF
FIRE WEATHER...MB
Hazardous weather outlook, Nov 11, 3:43 AM MST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
343 AM MST Thu Nov 11 2021

WYZ101>109-111-113-115>119-121045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
343 AM MST Thu Nov 11 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty winds 35 to 45 MPH possible this afternoon. Chance for light
snow showers late this afternoon and tonight. Little to no
accumulation expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Windy pattern for southeast Wyoming continues through Saturday
into early next week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-121045-
North Snowy Range Foothills-
343 AM MST Thu Nov 11 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warning remains in effect until 11 PM tonight with wind
gusts to 65 MPH expected. Use caution if traveling along
Interstate 80 between Laramie and Rawlins as strong cross winds
are expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Windy pattern for southeast Wyoming continues through Saturday
into early next week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-095-121045-
Dawes County-Northern Sioux County-
343 AM MST Thu Nov 11 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

High Wind Warning is in effect from 11 AM today until 11 PM
tonight with wind gusts to 60 MPH are possible, especially along
the Pine Ridge. Use caution if traveling along east-west oriented
roadways as strong cross winds are expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ003-019>021-054-055-096-121045-
Box Butte County-Scotts Bluff County-Banner County-Morrill County-
Kimball County-Cheyenne County-Southern Sioux County-
343 AM MST Thu Nov 11 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Strong northwest winds today with gusts 40 to 50 MPH. Use caution
if traveling along east-west oriented roadways.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-121045-
Sierra Madre Range-Snowy Range-
343 AM MST Thu Nov 11 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light snow this afternoon and evening. Accumulations above 9000
feet elevation around 2 to 5 inches.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Nov 11, 10:19 AM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1019 AM MST THU NOV 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     NON-TSTM WND GST 7 SW FEDERAL            41.19N 105.20W
11/11/2021  M58 MPH          LARAMIE            WY   MESONET

            MESONET STATION WY48 7.4 SW FEDERAL (WYDOT).

&&

BMW
Local storm report, Nov 11, 10:20 AM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 AM MST THU NOV 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
11/11/2021  M68 MPH          CARBON             WY   MESONET

            MESONET STATION WY24 6.9 E ARLINGTON
            (WYDOT).

&&

BMW
Local storm report, Nov 11, 10:44 AM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1044 AM MST THU NOV 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
11/11/2021  M68 MPH          CARBON             WY   MESONET

            MESONET STATION WY24 6.9 E ARLINGTON
            (WYDOT).

&&
Local storm report, Nov 11, 12:00 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1200 PM MST THU NOV 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
11/11/2021  M68 MPH          CARBON             WY   MESONET

            MESONET STATION KARL 0.6 NW ARLINGTON
            (WYDOT).

&&

BMW
Local storm report, Nov 11, 12:01 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1201 PM MST THU NOV 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
11/11/2021  M62 MPH          CARBON             WY   MESONET

            MESONET STATION WY20 2.5 SE ELK MOUNTAIN
            (WYDOT).

&&

BMW
Local storm report, Nov 11, 1:19 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
119 PM MST THU NOV 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     NON-TSTM WND GST 4 W LARAMIE             41.32N 105.67W
11/11/2021  M59 MPH          ALBANY             WY   ASOS

            ASOS STATION KLAR LARAMIE AIRPORT - LAR -
            SUSTAINED WIND OF 43MPH, WIND GUST OF 59MPH.

&&

BMW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Box Butte

When
November 11, 1:30 PM MST to 3:00 PM MST
Where
Box Butte forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

NEDOR mesonet station Flaherty's on Highway 71 NE033 12 miles west of Hemingford measured average sustained winds over 90 minute period of 40 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986123.